you're reading...
Contraception

I have migraines, can I start the pill?

 Migraines affect almost 13 million American women and for up to 60% of these women attacks have some kind of relation to the menstrual cycle. Many women end up taking in the birth control pill to prevent or space out periods in an attempt to reduce attacks or lessen the severity. Others women are simply on the pill for birth control.

However, there can be significant risks associated with the birth control pill for women with migraines and an empowered patient needs this information to make the right decisions for her health.

In 2010 the Centers for Disease Control and Prevention (CDC) issued Medical Eligibility Criteria for Contraceptive Use (adapted from the World Health Organization guidelines).  These guidelines address migraines and the recommendations may come as a surprise to some patients as well as providers. These guidelines score contraceptives based on risk with a particular medical condition: 1, no risk; 2, advantages generally outweigh risks; 3, risks usually outweigh benefits; 4, unacceptable health risk.

The big risk with hormonal contraception and migraines is related to stroke – some pills significantly increase the risk. Pills (patches and rings as well) that contain estrogen pose the biggest risk for stroke because the estrogen increases the propensity of the blood to clot (a contributing factor to stroke).

There are two factors that increase your stroke risk if you have migraines: your age, and whether or not you have aura associated with your migraines.

If you have migraines with aura (a sensory disturbance that starts before the headache), the risks of stroke with an estrogen containing pill is considered too high to risk. If you are under 35 and don’t have aura (and are not a smoker), any pill is probably okay. If you are over 35, even without an aura, the risks of an estrogen-containing pill probably outweigh the benefits.

For estrogen containing pills for migraines without aura age < 35 the risk score jumps to 3 if you want to continue the pill (I still don’t understand this part of the CDC’s system, because who starts a pill and then doesn’t continue it?). Without aura age 35 and older and aura at any age the score is 4 for continuing the pill. The progestin-only scores all jump one point for continuing the pill. I suppose continuing a method is riskier as that involves a longer duration and therefore more risk.

Regardless, if you have migraines and want to take a hormonal method of contraception there are definite risks, especially if you are over 35 or have aura. Make sure you tell your doctor if you have headaches and especially if you have migraines before starting the pill. If you have migraine with aura it is clear that an estrogen-containing pill (patch or ring) increases your risk of stroke so much that the risk is unacceptable (the CDC and WHO guidelines are heavily referenced from the literature, so this is all high quality evidence based medicine).

Remember, this post is not direct medical advice.

About these ads

Discussion

2 thoughts on “I have migraines, can I start the pill?

  1. I was on ortho cyclen for the last 6 years. I’ve never had migraines, and rarely had wen a common headache. About a year ago I experienced what I believe to be a migraine with aura. That was the one and only migraine I had until 3 months ago. I decided to get off birth control to simply give my body a break from the hormones so I got off the pill late September. My periods remained pretty regular but I started to get migraines with aura either one day before my period started or within 2 days of being on my period. It’s happened to me every month now since being off birth control. I believe they’re hormonal since they only happen near or during my period, and other than the one episode a year earlier, I have never had these migraines before. I would like to go back on birth control because I’m hoping the migraines will go away but in doing some research it states that the stroke risks increases with migraine with aura. I don’t know if it would be safe for me to get back on birth control or not. Any help would be appreciated. A little history: female, almost 31 years old, smoker, otherwise healthy.

    Posted by Lindsey | December 30, 2013, 11:08 pm
  2. Did you end up going to a doctor? Think nowadays they’re taking anyone with a migraine off the combined pill and sticking to the progestin only forms- pill, depo, implant.

    Have a similar situation where I had irregular periods and frequent non aura migraines to accompany them prior to the pill. then switched onto combined pill. 6 years later despite doctors knowing history, only having a migraine roughly every 2 years etc and now started me on cerazette (POP) Not sure if its overkill or whether this is correct?

    Posted by Mars | May 22, 2014, 4:44 am

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Recent Tweets

Follow

Get every new post delivered to your Inbox.

Join 1,169 other followers

%d bloggers like this: